We exist to improve the lives
of everyone affected by epilepsy

Link between vigabatrin and eye problems confirmed

29 August, 2002

The anti-epileptic drug vigabatrin (Sabril) causes eye problems in over 40 per cent of those prescribed it, according a study in the Journal of Neurology Neurosurgery and Psychiatry.

Vigabatrin was licensed in the UK in 1989 and was the first anti-epileptic drug to come on to the marked since the 1970s. Although effective, it has been associated with eyesight abnormalities (visual field defects).

The research team at the Walton Centre in Liverpool tracked almost 600 patients who were treated with vigabatrin between 1989 and 2001. Among the 172 patients assessed, 98 (57 per cent) were tested for visual field defects even though they had no obvious symptoms.

Vision was normal in 34 (35 per cent) and abnormal in 64 (65 per cent). In 42 (43 per cent), no cause other than a history of taking vigabatrin, could be identified. Stroke, previous surgery, trauma and brain damage accounted for the defects seen in the other 22 patients.

Men were more likely to be affected. Almost half those tested had a visual defect associated with vigabatrin compared with 38 per cent of the women.

Altogether 445 patients stopped taking vigabatrin and seizure control either improved or did not change in 93 per cent, disproving the belief that stopping the drug will lead to a downturn in seizure control, say the authors.

The authors conclude that vigabatrin is an effective treatment for partial seizures and infantile spasms, but it carries a high risk of visual field defects. Patients must be told the pros and cons of the drug, they say.